Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 121, NWS Austin/San Antonio, TX

May 14, 2008Dimmit County, Frio County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2008, 7:28 PM CDT for Dimmit County, Frio County, Zavala County, Texas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 7:28 PM CDT (00:28 UTC)
Expired
May 14, 2008, 8:30 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Dimmit County, TX, Frio County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 89 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:46 PM CDTHAIL 0.58 Nnw Crystal City, TXDEBRIS ON HWY 183
May 14, 7:46 PM CDTTORNADO8 Nnw Crystal City, TXDEBRIS ON HWY 183
May 14, 7:47 PM CDTHAIL 1.758 N Crystal City, TXSEVERAL COWS HURT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 150029
SVREWX
TXC127-163-507-150130-
/O.NEW.KEWX.SV.W.0121.080515T0028Z-080515T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIMMIT COUNTY...
  SOUTHWESTERN FRIO COUNTY...
  ZAVALA COUNTY...

* UNTIL 830 PM CDT.

* AT 725 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 8 MILES NORTH OF COMETA...OR 13 MILES NORTHWEST OF
  CRYSTAL CITY...AND MOVING EAST AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRYSTAL CITY BY 745 PM CDT...
  LOMA VISTA BY 805 PM CDT...
  8 MILES SOUTHWEST OF DIVOT BY 830 PM CDT...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 2899 10007 2895 9923 2863 9926 2863 9938
      2852 9938 2851 9939 2864 10011
TIME...MOT...LOC 0028Z 276DEG 31KT 2878 9998

$$
1 follow-up statement
000 
WWUS54 KEWX 150122
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CDT WED MAY 14 2008

TXC127-163-507-150130-
/O.CON.KEWX.SV.W.0121.000000T0000Z-080515T0130Z/
FRIO TX-ZAVALA TX-DIMMIT TX-
822 PM CDT WED MAY 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EXTREME NORTHEASTERN DIMMIT...SOUTHEASTERN ZAVALA AND
SOUTHWESTERN FRIO COUNTIES...

AT 821 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED 15 MILES SOUTHWEST OF BLUFF...OR 13 MILES NORTHEAST OF BIG
WELLS...MOVING EAST AT 36 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS SPOTTED... ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM CDT THURSDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2896 9953 2896 9938 2895 9937 2896 9923
      2863 9928 2863 9936 2865 9957
TIME...MOT...LOC 0122Z 276DEG 31KT 2873 9945

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:05 PM CDT, 23 minutes earlier.

Area forecast discussion, May 14, 7:05 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
705 PM CDT WED MAY 14 2008

.AVIATION...ORGANIZED SHRA/TSRA WILL CONTINUE TO TRACK INTO THE
RIO GRANDE PLAINS AND MOVE EASTWARD TOWARD THE I-35 CORRIDOR. THIS
WILL AFFECT THE I-35 TAFS AFTER 04-05Z. A SLIGHT RISK OF SEVERE
STORMS WILL CONTINUE WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO A POSSIBILITY. VFR
CONDITIONS WILL GENERALLY PREVAIL EARLY IN THE EVENING WITH SCT-
BKN CU AT 3-5 THSD FEET...WITH CB BECOMING WIDESPREAD TONIGHT WITH
THESE STORMS.

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT WED MAY 14 2008/

DISCUSSION...
THE ATMOSPHERE HAS DESTABILIZED WITH HEATING TODAY...WITH LITTLE-
TO-NO CAP REMAINING AND SURFACE-BASED CAPES BETWEEN 3000-4000
J/KG. CONVECTION HAS ALREADY INITIATED ALONG THE DRYLINE AND OVER
THE BURRO MOUNTAINS AND WILL MOVE EAST IN THE STEERING FLOW THIS
EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTH CENTRAL TEXAS. OUR
AREA IS ONCE AGAIN IN THE SLIGHT RISK AREA OF THE SPC DAY1
CONVECTIVE OUTLOOK...WITH LARGE HAIL BEING THE PRIMARY THREAT
(ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE). RAINFALL AMOUNTS OF
1-3 INCHES ARE POSSIBLE WITH THESE STORMS TONIGHT...SIMILAR TO
LAST NIGHT.

THE UPPER LOW WILL LIFT OUT OF SOUTHERN NEW MEXICO TONIGHT...
ACROSS THE PANHANDLE AND INTO OKLAHOMA BY EARLY THURSDAY MORNING.
A WEAK COLD FRONT WILL SLIDE DOWN INTO OUR AREA THURSDAY AND WILL
INTERACT WITH REMAINING GULF MOISTURE TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS...MAINLY ACROSS OUR EASTERN HALF. CHANCES FOR PRECIP
WILL BE CARRIED SOUTH WITH THE FRONT THURSDAY NIGHT INTO
FRIDAY. MOISTURE IN THE LOWER ATMOSPHERE WILL POOL ALONG THE RIO
GRANDE VALLEY DURING THIS PERIOD AS A 2ND UPPER LOW DROPS SOUTH
INTO NW MEXICO AND CUTS-OFF. AT SOME TIME BETWEEN SATURDAY AND
MONDAY...THIS FEATURE WILL EJECT OUT OF MEXICO AND MOVE ACROSS OUR
AREA...ALTHOUGH IN A MUCH WEAKENED STATE. THE MEDIUM RANGE MODEL
SOLUTIONS SHOW THE BEST SHOT AT PRECIP OVER THE WEEKEND ACROSS
SOUTH TEXAS...WHERE MOISTURE AVAILABILITY WILL BE GREATEST.
TEMPERATURES OVER THE WEEKEND WILL BE AT OR BELOW SEASONAL
AVERAGES THANKS TO THE POST-FRONTAL AIRMASS AND CLOUD COVER.
HOWEVER...A WARMING TREND WILL BEGIN MONDAY AND WELL CONTINUE
ABOVE NORMAL THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  81  61  81  59 /  50  50  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  67  82  61  80  54 /  40  50  10  -   -
DEL RIO INTL AIRPORT           69  90  64  79  62 /  20  10  40  30  10
SAN ANTONIO INTL AIRPORT       72  86  62  80  58 /  50  40  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03

In the hours before

Local storm report, May 14, 5:21 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 SE QUEMADO            28.90N 100.59W
05/14/2008  M1.00 INCH       MAVERICK           TX   LAW ENFORCEMENT

            JUST SOUTH OF NORMANDY ON HWY 277

&&

EVENT NUMBER 00124

JPB
Local storm report, May 14, 5:24 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 SE QUEMADO            28.91N 100.58W
05/14/2008  M0.70 INCH       MAVERICK           TX   COCORAHS

            14.9 NW EAGLE PASS. 5 MIN DURATION. NO DAMAGE

&&

EVENT NUMBER 00125

JPB
Local storm report, May 14, 7:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 W LLANO               30.76N  98.74W
05/14/2008  M1.00 INCH       LLANO              TX   PUBLIC

            HAIL STARTED 703 PM

&&

EVENT NUMBER 00126

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:21 PM CDTTornado WarningEWXBurnet, Llano24 min
May 14, 7:33 PM CDTSevere Thunderstorm WarningEWXFrio27 min
May 14, 7:47 PM CDTTornado WarningEWXBlanco, Burnet, Llano, Travis, Williamson43 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson59 min
May 14, 8:29 PM CDTTornado WarningEWXBurnet, Llano, Travis, Williamson46 min
May 14, 8:48 PM CDTAreal Flood AdvisoryEWXTravis, Williamson117 min
May 14, 9:02 PM CDTTornado WarningEWXTravis, Williamson43 min
May 14, 9:07 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala53 min
May 14, 9:10 PM CDTSevere Thunderstorm WarningEWXWilliamson50 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningEWXLlano62 min
May 14, 9:27 PM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
May 14, 9:42 PM CDTTornado WarningEWXBastrop, Lee, Travis, Williamson48 min
May 14, 9:50 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson40 min
May 14, 10:00 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real60 min
May 14, 10:31 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson44 min
May 14, 10:52 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Gillespie, Kendall, Kerr53 min
May 14, 11:12 PM CDTSevere Thunderstorm WarningEWXLee18 min
May 14, 11:58 PM CDTSevere Thunderstorm WarningEWXBastrop, Blanco, Burnet, Hays, Travis, Williamson47 min
May 15, 12:24 AM CDTSevere Thunderstorm WarningEWXMaverick36 min
May 15, 12:36 AM CDTAreal Flood AdvisoryEWXTravis, Williamson114 min
May 15, 12:39 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson36 min
May 15, 1:16 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee, Travis34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.